Georgia, 2021Rip Current in Georgia, July 5, 2021
July 5, 2021 · NWS CHS · 1 event in 1 county or zone
Increasing swell ahead of the approaching Tropical Cyclone Elsa and onshore flow combined to help produce rip currents along the southeast Georgia coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing swell ahead of the approaching Tropical Cyclone Elsa and onshore flow combined to help produce rip currents along the southeast Georgia coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 5, 9:34 AM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 5, 9:34 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1034 AM EDT Mon Jul 5 2021
.SYNOPSIS...
High pressure will extend over the area through Tuesday.
Tropical Storm Elsa could bring impacts to the region Wednesday
through Thursday. An unsettled pattern will continue through
next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A stationary front will linger south of the area today. Most of
the area will remain dry, with the exception being across
southeast Georgia near the Altamaha River in proximity to the
front and deepest moisture where a few showers/thunderstorms
could develop. Rain chances in these locations top out 20-30%.
High temperatures will range from the upper 80s/lower 90s
inland to the lower 80s at the beaches. Ongoing forecast was in
good shape, so very little change was needed with the late
morning update.
Tonight: Any lingering convection across the far south will
dissipate after sunset with dry weather prevailing for much of
the night. As southerly winds begin to increase late, weak
isentropic assent atop the stationary front to the south could
spark off isolated showers/tstms the far southern zones prior to
daybreak Tuesday. Lows will range from the mid-upper 60s across
interior Southeast South Carolina where radiational cooling will
the most efficient to the lower-mid 70s elsewhere, except upper
70s along the beaches and Downtown Charleston.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday through Thursday: A stationary front extending across or
near southeastern Georgia counties will dissipate Tuesday morning as
surface high pressure broadens to our northwest and east. Some
unsettled weather is expected as southerly flow begins to advect
tropical moisture northward. PWats are expected to double,
increasing from roughly 1 inch to 2+ inches by mid-afternoon.
Moderate instability, mainly over our GA counties, along with
surface forcing via the afternoon sea breeze will likely cause
showers and thunderstorms to develop. Models indicate showers to
initiate in the early afternoon over our most southern counties as
well as offshore where the atmosphere destabilizes first, then
gradually expand northward and inland later in the day. Overall,
guidance has the forecast a bit drier on Tuesday as the influx of
tropical moisture is delayed slightly. However, low-end likely PoPs
cover most of the forecast area, with a low chance for severe
weather considering shear is minimal. Increased cloud cover should
keep high temperatures a bit lower than Monday, mainly in the upper
80s and low temps in the low/mid 70s.
Wednesday and Thursday: Tropical Storm Elsa could bring some degree
of impacts to our region by Wednesday morning. Specific details
still remain limited as much depends on the track and especially the
strength of the system. There is still much land/ocean interaction
as it passes over Cuba and eventually Florida which will have a
great deal of influence in terms of Elsa's intensity. NHC wind speed
probabilities has roughly a 20% chance of receiving tropical storm
force winds in the Charleston and Savannah locations. As far as
other impacts go, heavy rain is certainly a possibility and WPC has
a large portion of our coastal counties in a slight risk for
excessive rainfall, although exact values remain uncertain. A
generalized 1-3 inches is currently forecast with isolated areas
potentially receiving up to 5 inches. Rainfall is especially tricky
with tropical systems due to their tendency to form rain bands even
as a weak tropical storm. Depending on how Elsa tracks, we could
receive more rainfall and a greater threat for isolated tornadoes
and waterspouts (over the waters) if a more inland/western track
occurs. On the other hand, a track that places Elsa riding north
east along or just offshore our coastal areas, could lessen those
threats, although note it would not rule them out completely.
By Thursday Elsa should be beginning to shift out of the area,
tracking northeast roughly along the East coast on Thursday, however
the region could still be dealing with lingering impacts from the
storm. Tropical moisture is expected to stick around through the day
with the return of southerly flow on the backside of the departing
system. Scattered showers and thunderstorms are forecast through
much of the afternoon and evening hours. High temperatures are
looking to reach the mid to upper 80s over southeast SC and GA both
days, with lows dropping into the lower/mid 70s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The end of the week forecast and into next weekend looks to be
unsettled with a typical summer pattern of scattered showers and
thunderstorms nearly each day. Slightly below normal high
temperatures should begin to climb to near normal by next weekend.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR.
Extended Aviation Outlook: Flight restrictions are possible
Tuesday through much of the week due to showers and/or
thunderstorms as well as potential impacts from Tropical Storm
Elsa such as gusty winds, possibly reaching near tropical storm
force.
&&
.MARINE...
Through Tonight: There are no concerns. Light northeast/east
winds will veer to the east/southeast this afternoon as the sea
breeze moves inland. South winds will prevail overnight. Speeds
will remain 10 kt or less with seas 1-3 ft today and 2-4 ft
tonight.
Tuesday through Saturday: A stationary front over the waters
will dissipate with mostly broad high pressure over the waters.
In general, tranquil E/SE winds are expected through Tuesday
night; about 10 kt or less with seas averaging 2-4 feet.
Tropical Storm Elsa could impact the marine zones mainly Wednesday
morning through Thursday evening. There is still much uncertainty
considering much depends on Elsa's intensity and track. However, the
current forecast brings 6-8 foot seas in the waters Wednesday
afternoon, continuing through Thursday. Southeast winds will also
begin to increase Wednesday afternoon, with tropical storm force
gusts possible over all marine waters through Thursday. Marine
conditions should begin to improve Thursday night, although gusts up
to 20 kt could continue over most of the waters through the period.
Rip Currents: A low risk for rip currents is currently in place for
all beaches through Tuesday. As Tropical Storm Elsa nears, long-
period swell around 12-15 seconds could begin to reach the beaches,
potentially elevating the rip current risk. A low risk remains for
now since the dominant swell period reaching the beaches during this
time frame is expected around 9 seconds with 2-3 ft breakers. The
rip current threat may need to be increased for Tuesday if there is
a change in the forecast. Otherwise as Elsa continues its northward
track, the threat for increasing life-threatening rip currents will
increase as long-period swell combines with large breaking waves.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...ETM
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 5, 3:35 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
435 AM EDT Mon Jul 5 2021
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-060845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
435 AM EDT Mon Jul 5 2021
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tropics: Tropical Storm Elsa is expected to track across eastern
portions of South Carolina and Georgia Wednesday into Thursday.
There is an increasing potential for gusty winds to tropical storm
force, locally heavy rainfall with minor flooding, isolated tornadoes
and dangerous rip currents across much of Southeast South Carolina
and Southeast Georgia, including the adjacent coastal waters.
A Tropical Storm Watch could be issued for portions of the region
later today or tonight.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Rip Current, Coastal Chatham
- When
- July 5, 11:00 AM EST to 2:30 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Fire Department/Rescue
The Tybee Island Fire Department reported 6 rescues and 2 assists from several rip currents occurring along and south of 7th Street between noon and 3:30 pm EDT. Most of the rip currents occurred near the Tybee Island pier.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 5, 20211 injured · $100,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 5, 2021$59,000 · 1 in hail · 11 events
- High Surf in Hawaii, July 5 to 8, 202120 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 5, 202113 events
- Flash Flooding and Damaging Wind in Colorado, July 5, 2021$15,000 · 59 kt wind · 4 events
- Damaging Winds in Michigan, July 5, 2021$11,000 · 50 kt wind · 2 events
- Damaging Winds in Texas, July 5, 202152 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 5, 20211.75 in hail · 3 events
- Damaging Winds in Iowa, July 5, 202156 kt wind · 3 events
- Flash Flooding in Louisiana, July 5, 20212 events
- Flash Flood and Damaging Wind in Texas, July 5, 2021$1,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 5, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965928.